Washington, 2018

Heavy Snow and Strong Wind in Washington, February 24 to 25, 2018

February 24 to 25, 2018 · NWS OTX · 4 events in 1 county or zone

A weather disturbance passing through the region on February 24th brought locally heavy snow accumulations to the Washington Palouse region. A second subsequent storm right on it's heels on February 25th brought little additional snow but did generate breezy conditions which caused locally severe drifting and blowing of the previous day's snow on the exposed terrain of the Palouse.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A weather disturbance passing through the region on February 24th brought locally heavy snow accumulations to the Washington Palouse region. A second subsequent storm right on it's heels on February 25th brought little additional snow but did generate breezy conditions which caused locally severe drifting and blowing of the previous day's snow on the exposed terrain of the Palouse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 24, 3:36 AM PST, 3 hours 24 minutes earlier.

Area forecast discussion, Feb 24, 3:36 AM PST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
336 AM PST Sat Feb 24 2018

.SYNOPSIS...
A series of storm systems will impact the Inland Northwest this
weekend into early next week, with the potential for more snow,
breezy conditions and continued below normal temperatures for most
locations. A particularity strong yet mild storm looks possible
by the end of next week.

&&

.DISCUSSION...

...More snow today followed by another round of snow and wind for
Sunday...

Today...Number 2 of the 1-2 punch is expected to make its presence
known early this morning as vigorous shortwave trough cuts
through NW Washington and slides into SE Washington by early
afternoon. As the low tracks east of the Cascades this morning we
should see a precipitous fall in lapse rates through a saturated
dendritic layer. This combined with ascent ahead of the upper
level low and the formation of a surface low somewhere near the
Blue Mountains by mid-morning will result in a rapid expansion of
precipitation across the eastern third of Washington while the
north Idaho precipitation continues with little break. Based on
the track of the upper level low and attendant surface low there
is a good chance that the heaviest precipitation today occurs
between the Blue Mountains east to the southern Palouse and
eastward into the Clearwater Mountains. By late afternoon the
surface low weakens considerably as the upper trough digs into
southern Idaho. This in turn alters the prevailing mid-level flow
in this region from west to southwest to more of a northwest
orientation. This flow pattern is quite conducive to enhanced
topographical ascent for the Blues and Camas Prairie. Across the
remainder of the forecast area there will be a drying trend as the
dendritic layer begins to desiccate. Meanwhile while most of the
precipitation is expected to occur in this area, moderate
precipitation will continue near the Cascade Crest, with light to
locally moderate precipitation over the remainder of eastern
Washington and the northern half of the Idaho Panhandle.
Precipitation totals today will range from 0.20-0.50” over SE
Washington and NC Idaho with similar amounts near the Cascade
crest. Elsewhere expect precipitation amounts of 0.10-0.20 inches
or less over NE Washington and the northern half of the Idaho
Panhandle. Over the Basin, Okanogan Valley and most of the Cascade
valleys precipitation amounts should be even lighter yet.
Temperatures will remain cold enough that all of what falls will
be as snow. The current winter headlines seem appropriate as snow
will cause more potential travel difficulties with 1-2 inches
possible over NE Washington, the Spokane-CdA area and the northern
ID Panhandle. Farther south one could argue that we could upgrade
some of our advisories to winter storm warnings with the most
likely locations being the Blues and Camas Prairie. Even parts of
the Palouse could see locally heavy snow amounts. However rather
than upgrade the headlines we will just adjust the wording in the
product and update weather stories as appropriate.

For tonight the weather quiets down...as drier air overtakes the
entire region. We could still see some showers along the Cascade
Crest and the ID Panhandle mountains due to unstable W-NW flow
but shortwave ridging will begin to stabilize conditions
overnight.

Late tonight-Sunday...the next system drops into the region from
the NW. This system is quite strong and quite unstable and could
lead to another round of winter weather highlights, especially for
the Idaho Panhandle once again. Snow amounts in this area could be
heavy as another round of unstable air combines with strong
synoptic scale and orographic ascent. However where this system
will differ from the current is it will be a warmer and much
windier. Models have been consistent on placing a 45-50kt jet over
extending from Spokane to the Tri-Cities between 4am-7am. Not
confident these winds will mix down to the ground, but they should
impact the higher terrain for sure. We most likely will need to
issue wind advisories for this setup. Fortunately when the mixing
potential increases later in the day the jet off the ground
weakens to 25-30 kts so we should avoid hitting high wind warning
criteria. As the winds materialize temperatures should climb above
freezing over most of the Columbia Basin, Palouse, Spokane area,
and LC Valley. Despite the warming, sub-freezing dewpoints could
still lead to more snow than rain when precipitation occurs. As a
general rule windy systems with west-southwest flow tend to
produce underwhelming precipitation for most of eastern Washington
while much wetter conditions will occur over Idaho. The winds will
also likely lead to widespread drifting (and possible blowing) of
the current and new snow and this could be quite problematic,
especially over N-S oriented roads. fx

Sunday night through Friday: Longwave pattern through Wednesday
continues to favor a cold northerly trajectory of approach for
winter weather systems. Thursday and Friday the longwave trof
broadens and retrogrades a bit to the west which is pushing the
storm track further west and over more water. The overall pattern
still allows for cold trajectories of approach for storm systems and
as such forecast temperatures are to remain on cool side of normal
but on Thursday and Friday models are depicting low pressure system
with a well maintained moisture feed into it along its surface low
positioned off the Washington and Oregon coast. This positioning
would result in a warmer southwest to northeast flow of moisture
over the forecast area, enough to allow for a warming trend taking
temperatures closer to normal and raising snow levels again to
entertain a rain and snow mix for some lowland/valley locations.
Otherwise to backtrack the earlier mentioned northerly flow will
bring down a very cold and conditionally unstable airmass Sunday
night into early Monday followed by a brief interval of positively
tilted shortwave ridging. This allows for a transition to lighter
snow showers favoring the Blue Mountains and the Palouse area and
parts of North Idaho for Sunday night and Monday with potential for
partly to mostly sunny skies elsewhere.  Tuesday and Wednesday
additional disturbances drop down from the northwest and bring
primarily snow (with a brief interval of a rain/snow mix for some
lowland locations) to all but the Columbia Basin and nearby lowlands
along its periphery. /Pelatti

&&

.AVIATION...
12Z TAFS: The next in a series of minor disturbances will move
through the area this morning. This will bring MVFR snow to the
eastern airports. Conditions will improve during the afternoon
hours and remain VFR through the night. KPUW will likely have
MVFR cigs that linger later into the afternoon than the other
eastern locations. Stronger winds will develop late tonight ahead
of the next stronger weather system. For the KEAT/KMWH locations,
the aforementioned disturbance will bring some MVFR cigs for a few
hours this morning. Otherwise there should be VFR weather. RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  28  39  20  35  22 /  90  10  70  20  10  10
Coeur d'Alene  33  26  39  19  35  20 /  90  30  80  30  20  10
Pullman        35  27  40  22  34  20 /  90  30  90  50  20  10
Lewiston       40  32  47  24  41  21 /  90  20  40  40  20  10
Colville       35  23  40  16  36  20 /  70  20  70  10  10  10
Sandpoint      33  25  37  20  34  21 /  80  50 100  30  20  20
Kellogg        31  24  33  21  32  19 / 100  60 100  60  40  20
Moses Lake     40  30  50  23  44  26 /  20  10  10  10   0   0
Wenatchee      37  30  46  22  43  25 /  20  10  40  20   0  10
Omak           36  23  42  16  38  22 /  30  20  30  10   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 PM PST this afternoon for Lewis
     and Southern Nez Perce Counties-Lewiston Area.

     Winter Weather Advisory until 1 PM PST this afternoon for Coeur
     d'Alene Area-Idaho Palouse.

     Winter Weather Advisory until 4 PM PST this afternoon for
     Central Panhandle Mountains-Northern Panhandle.

WA...Winter Weather Advisory until 4 PM PST this afternoon for Lower
     Garfield and Asotin Counties.

     Winter Weather Advisory until 1 PM PST this afternoon for
     Spokane Area-Washington Palouse.

     Winter Weather Advisory until 4 PM PST this afternoon for
     Northeast Blue Mountains.

     Winter Weather Advisory until 1 PM PST this afternoon for
     Northeast Mountains.

&&
Hazardous weather outlook, Feb 24, 6:33 AM PST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
633 AM PST Sat Feb 24 2018

IDZ001>004-026-027-WAZ031>033-036-037-042-251445-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-East Slopes Northern Cascades-
633 AM PST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Snow will redevelop today over much of eastern Washington and
north Idaho. The heaviest amounts are expected to occur over
southeast Washington into north-central Idaho. The snow will end
later this afternoon before redeveloping late tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The next winter storm will enter the region Sunday bringing
another round of moderate snow. This storm will also deliver
strong and gusty winds and the potential for blowing and drifting
snow over higher ridges and over open and exposed locations.
Colder than normal temperatures and unsettled conditions will
result in more snow possibilities through the week. The most
significant storm is expected to impact the region between late
Wednesday through Friday.

WAZ038-043-251445-
Okanogan Highlands-Okanogan Valley-
633 AM PST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

WAZ034-035-041-044-251445-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
Waterville Plateau-
633 AM PST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Windy conditions are expected to develop late tonight across much
of the area. Areas with fresh snow on the ground could see
localized blowing and drifting snow.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Windy conditions will continue at times through Sunday. Areas with
fresh snow on the ground will be subject to blowing and drifting
snow. The remainder of the week will see the continuation of
colder than normal temperatures with the next big storm expected
on late Wednesday through Friday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 1 strong wind. Local standard time, as filed.

Heavy Snow, Washington Palouse

When
February 24, 7:00 AM PST to 1:00 PM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A spotter near Colfax reported 6.0 inches of new snow accumulation.

Heavy Snow, Washington Palouse

When
February 24, 7:00 AM PST to 1:00 PM PST
Where
Washington Palouse forecast zone
Reported by
Public
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A member of the public near Pullman reported 8.0 inches of new snow accumulation.

Heavy Snow, Washington Palouse

When
February 24, 7:00 AM PST to 1:00 PM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A weather spotter in Pullman reported 6.5 inches of new snow accumulation.

Strong Wind, Washington Palouse

When
February 25, 11:00 AM PST to 12:00 PM PST
Where
Washington Palouse forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

A member of the public reported tree limbs broken and shingle damage to a roof due to windy conditions near Whitman.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737048, 737049, 737050, 737062.